South Dakota, 2012

Hail and Damaging Winds in South Dakota, August 3, 2012

August 3, 2012 · NWS FSD · 23 events in 6 counties and zones

Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota during the late afternoon and early evening of August 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at numerous locations across southeast South Dakota during the late afternoon and early evening of August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI AUG 3 2012

.DISCUSSION.../ISSUED AT 300 PM CDT/
CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND
NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF
COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE
LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT
STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000
ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY
HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF
THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A
SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z.
INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN
EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN
THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE
NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS
FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE
SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT
NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING
ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF
RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST
CHANCE BEFORE 06Z.

ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST
ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS
SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN
CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND
FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL
WHICH HAS BEEN QUITE RARE THIS SUMMER.

SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH
SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN
THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT
WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S
FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF
THE QUESTION.

SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND
FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH
THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA
WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID
RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A
LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF
SUNSHINE.

MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS
SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON
MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER
LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE
TOO HIGH.

IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL
PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER
THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR
THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL
FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL
COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS.
SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR
TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER
LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE
NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE
ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND
DECENT HEATING AHEAD OF ANY OF THESE FRONTS.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED
BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE
JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A
LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST
OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z
AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE
MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON
AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH
GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z.
OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 3, 9:05 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT FRI AUG 03 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1005 AM CDT FRI AUG 03 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST
OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL
HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND
WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A
LINE AND PUSH EAST. THE BEST THREAT IN THE
MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6
AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS
POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9
PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE
WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON
ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD
FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5
PM AND EAST OF INTERSTATE 29 AFTER 8 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Beadle

When
August 3, 5:27 PM CST
Where
Beadle County, 2.07 mi S of Bonilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.550, -98.500

Hail, Beadle

When
August 3, 5:29 PM CST
Where
Beadle County, 3.45 mi S of Bonilla
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.530, -98.500

Hail, Beadle

When
August 3, 5:35 PM CST
Where
Beadle County, 3.72 mi WSW of Broadland
Measured
1 in hail
Reported by
Public
Coordinates
44.460, -98.420

Hail, Beadle

When
August 3, 5:45 PM CST
Where
Beadle County, 5.92 mi E of Broadland
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -98.230

Hail, Beadle

When
August 3, 5:46 PM CST
Where
Beadle County, 4.94 mi NNW of (Hon)huron Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.450, -98.250

Thunderstorm Wind, Beadle

When
August 3, 5:52 PM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Beadle

When
August 3, 5:55 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.360, -98.220

Hail, Beadle

When
August 3, 5:55 PM CST
Where
Beadle County, 6.58 mi ESE of Virgil
Measured
1 in hail
Reported by
Public
Coordinates
44.260, -98.290

Hail, Beadle

When
August 3, 6:00 PM CST
Where
Beadle County, 5.23 mi SSW of Huron
Measured
1.5 in hail
Reported by
Public
Coordinates
44.280, -98.260

Hail, Beadle

When
August 3, 6:00 PM CST
Where
Beadle County, 4.94 mi SSW of Huron
Measured
1.25 in hail
Reported by
Public
Coordinates
44.280, -98.240

Hail, Beadle

When
August 3, 6:00 PM CST
Where
Beadle County, 9.04 mi S of Huron
Measured
1.75 in hail
Reported by
Public
Coordinates
44.220, -98.240

Large hail caused an unknown amount of damage to vehicles.

Hail, Beadle

When
August 3, 6:02 PM CST
Where
Beadle County, 4.17 mi S of Huron
Measured
1.75 in hail
Reported by
Public
Coordinates
44.290, -98.230

Hail, Sanborn

When
August 3, 6:03 PM CST
Where
Sanborn County, 10.46 mi NNE of Woonsocket
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -98.190

Hail, Charles Mix

When
August 3, 6:05 PM CST
Where
Charles Mix County, 6.29 mi NE of Platte Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.470, -98.740

Hail, Beadle

When
August 3, 6:05 PM CST
Where
Beadle County, 5.13 mi ESE of Huron
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -98.120

Thunderstorm Wind, Beadle

When
August 3, 6:05 PM CST
Where
Beadle County, 6.03 mi SE of Huron
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.300, -98.120

Thunderstorm winds caused tree damage, including up to 10 inch diameter limbs broken off. The winds also pushed a grain wagon into a fence and caused an unknown but significant amount of crop damage.

Hail, Beadle

When
August 3, 6:10 PM CST
Where
Beadle County, 3.76 mi SSW of Cavour
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -98.030

Hail, Beadle

When
August 3, 6:15 PM CST
Where
Beadle County, 11.1 mi S of Cavour
Measured
1.25 in hail
Reported by
Public
Coordinates
44.220, -98.020

Thunderstorm Wind, Davison

When
August 3, 6:29 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt to 0.85 mi NW of Mitchell
Measured
69 kt (79 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.770, -98.040

Thunderstorm winds broke windows in at least 30 vehicles, and caused tree damage.

Thunderstorm Wind, Lake

When
August 3, 7:00 PM CST
Where
Lake County, 1.64 mi WNW of Madison
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.010, -97.150

Thunderstorm Wind, Lake

When
August 3, 7:06 PM CST
Where
Lake County, 0.5 mi E of Ramona
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.120, -97.210

Thunderstorm winds caused tree damage, including a few trees blown down.

Thunderstorm Wind, Lake

When
August 3, 7:11 PM CST
Where
Lake County, 0.5 mi W of Madison Muni Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
44.020, -97.090

Thunderstorm Wind, Minnehaha

When
August 3, 7:30 PM CST
Where
Minnehaha County, 1.38 mi N of Colton to 0.69 mi N of Colton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -96.930

Thunderstorm winds caused tree damage, including a few trees and several large branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409916, 409918, 409919, 409921, 409922, 410480, 410481, 410482, 410483, 410484, 410485, 410486, 410488, 410489, 410490, 410491, 410492, 410493, 410497, 410499, 410501, 410502, 410510.